Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 79, NWS Las Vegas, NV

July 24, 2013Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 24, 2013, 11:36 AM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2013, 11:36 AM MST (18:36 UTC)
Expired
Jul 24, 2013, 2:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 114 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 12:23 PM MSTFLASH FLOODHualapai Mountain, AZPARK SERVICE EMPLOYEES REPORTED THAT HUALAPAI MTN ROAD WAS IMPASSABLE DUE TO WATER AND LARGE ROCKS ACROSS ROAD BETWEEEN MILE MARKERS 9 AND 10.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

940 
WGUS55 KVEF 241836
FFWVEF
AZC015-242130-
/O.NEW.KVEF.FF.W.0079.130724T1836Z-130724T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1136 AM MST WED JUL 24 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 230 PM MST.

* AT 1132 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR HUALAPAI MOUNTAIN PARK...
  OR 12 MILES SOUTHEAST OF KINGMAN. THE STORM PRODUCING VERY HEAVY
  RAIN WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  THE DEAN PEAK BURN AREA...HUALAPAI MOUNTAIN PARK...HUALAPAI
  MOUNTAIN ROAD...DW RANCH ROAD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

HEAVY RAINFALL IS FALLING ON THE DEAN PEAK BURN AREA. BECAUSE OF THE 
LACK OF VEGETATION...WATER LEVELS WILL RISE MUCH MORE RAPIDLY DURING 
FLASH FLOODS...LEADING TO AN INCREASED RISK OF MUD AND DEBRIS FLOWS 
IN AND DOWNSTREAM OF THIS BURN AREA.

&&

LAT...LON 3520 11391 3515 11370 3503 11383 3503 11390

$$

JA
2 follow-up statements
263 
WGUS75 KVEF 241906
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1206 PM MST WED JUL 24 2013

AZC015-242130-
/O.CON.KVEF.FF.W.0079.000000T0000Z-130724T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
1206 PM MST WED JUL 24 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MST FOR
CENTRAL MOHAVE COUNTY...

THE HUALAPAI MOUNTAIN AUTOMATED RAIN GAGE RECORDED 1.18 INCHES OF 
RAINFALL IN 30 MINUTES. LESS THAN A QUARTER-INCH OF RAIN IS 
ESTIMATED TO HAVE FALLEN SO FAR OVER THE SOUTHEAST PORTION OF THE 
DEAN PEAK BURN AREA. DOPPLER RADAR INDICATED THE THUNDERSTORM WAS 
STILL NEARLY STATIONARY OVER HUALAPAI PEAK BUT RAINFALL WAS 
DIMINISHING OVER THE BURN AREA. 

FLASH FLOODING IS STILL IMMINENT IN DRAINAGES NEAR HUALAPAI 
PEAK...BUT A DEBRIS FLOW LOOKS LESS LIKELY AT THIS TIME DUE TO 
LIMITED RAINFALL OVER THE DEAN PEAK BURN AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3520 11391 3515 11370 3503 11383 3503 11390

$$

JA
960 
WGUS75 KVEF 241938
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1238 PM MST WED JUL 24 2013

AZC015-241943-
/O.CAN.KVEF.FF.W.0079.000000T0000Z-130724T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
1238 PM MST WED JUL 24 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MOHAVE
COUNTY...

HEAVY RAIN ENDED OVER HUALAPAI PEAK AROUND NOON AND LESS THAN A 
QUARTER-INCH IS ESTIMATED TO HAVE FALLEN ON THE SOUTHEAST PORTION OF 
THE DEAN PEAK BURN AREA. HUALAPAI MOUNTAIN ROAD BETWEEN MILE MARKERS 
9 AND 10 WAS REPORTED TO BE IMPASSABLE FROM 1155 TO 1205 PM DUE TO 
WATER AND LARGE ROCKS WASHING ACROSS THE ROAD. FLOOD WATERS HAVE 
SINCE RECEDED AND NO ADDITIONAL HEAVY RAINFALL IS IMMINENT. THE 
FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3520 11391 3515 11370 3503 11383 3503 11390

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 9:12 AM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 24, 9:12 AM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
912 AM PDT WED JUL 24 2013

.SYNOPSIS...INCREASING STABILITY WILL RESULT IN A DECREASING TREND
IN THUNDERSTORMS. COVERAGE IS EXPECTED PRIMARILY OVER MOHAVE...
EASTERN CLARK...AND LINCOLN COUNTIES THROUGH THE WEEKEND...AND DRY
CONDITIONS AREAWIDE BY THE BEGINNING OF NEXT WEEK. TEMPERATURES
RETURN TO NORMAL WITH DECREASED CLOUD COVERAGE.
&&

.UPDATE...LATEST SATELLITE IMAGERY SHOWED SOME CUMULUS DEVELOPING
OVER THE MOUNTAINS OF SOUTHERN NEVADA. NO SIGNIFICANT FORCING
MECHANISM HAS BEEN IDENTIFIED THAT WOULD ORGANIZE CONVECTION TODAY.
TODAY WE ARE MAINLY EXPECTING ISOLATED CONVECTION OVER AREAS NORTH
AND EAST OF LAS VEGAS...AS WELL AS THE CLARK COUNTY MOUNTAINS.
STEERING FLOW WILL BE FROM THE SOUTHWEST AT AROUND 5 MPH. THIS
COMBINED WITH CONTINUED ABOVE NORMAL MOISTURE LEVELS WILL MEAN THAT
FLASH FLOODING WILL BE THE MAIN CONCERN WITH STORMS TODAY. GUSTY
WINDS...HAIL AND LIGHTNING WILL BE POSSIBLE WITH STRONGER STORMS.
HAVE UPDATED THE SKY/POP/WX GRIDS TO REFLECT THE LATEST TRENDS AND
BUMPED POPS SLIGHTLY...MAINLY DOWNWIND OF TERRAIN FEATURES.
&&

.PREV DISCUSSION...
ISSUED 306 AM PDT WED JUL 24 2013

.SHORT TERM...TODAY THROUGH THURSDAY...ALTHOUGH WELL ABOVE NORMAL
MOISTURE IS CURRENTLY STILL IN PLACE ACROSS THE FORECAST AREA...LESS
THUNDERSTORM COVERAGE IS EXPECTED TODAY AND THURSDAY AS AN AREA OF
HIGH PRESSURE TRANSITIONS ACROSS THE FORECAST AREA. THUNDERSTORMS
ARE EXPECTED TO BE PRIMARILY NORTH AND EAST OF LAS VEGAS
TODAY...WITH DEVELOPMENT IN THE EARLY AFTERNOON ACROSS CENTRAL
NYE...LINCOLN...AND MOHAVE COUNTIES. BY EARLY THIS
EVENING...CONVERGENCE ALOFT ASSOCIATED WITH THE RIGHT FRONT QUADRANT
OF A JET FINGER WILL LIKELY LIMIT ANY FURTHER THUNDERSTORM
DEVELOPMENT AND EXPECTED TONIGHT TO BE RELATIVELY QUIET. ON
THURSDAY...A SLIGHT CHANCE OF STORMS WILL REMAIN ACROSS LINCOLN AND
MOHAVE COUNTIES DURING THE AFTERNOON AND EARLY EVENING OVER HIGHER
TERRAIN. TEMPERATURES WILL INCREASE SEVERAL DEGREES ACROSS WESTERN
ZONES WITH THE DECREASE IN CLOUD COVERAGE.

.LONG TERM...FRIDAY THROUGH TUESDAY...MODELS HAVE REMAINED
CONSISTENT THE PAST SEVERAL DAYS...SO AGAIN LITTLE CHANGE NEEDED. AN
INVERTED TROUGH PRESENTLY AROUND SOUTHEAST ARIZONA PROGGED TO SLOWLY
MIGRATE WEST INTO THE LOWER COLORADO RIVER VALLEY BY EARLY FRIDAY.
FEATURE THEN EXPECTED TO TURN NORTHWARD THROUGH SOUTHEAST CALIFORNIA
FRIDAY...AND ACROSS SOUTHERN NEVADA FRIDAY NIGHT AND SATURDAY. SO
WOULD EXPECT TO SEE AN UPTICK IN CONVECTION FRIDAY THROUGH SATURDAY.
DRIER SOUTHWEST TO WEST FLOW TAKES OVER SUNDAY THROUGH TUESDAY WITH
MONSOON MOISTURE BEING SCOURED OUT OF MOHAVE COUNTY ON TUESDAY. SURE
MANY FOLKS CAN NOT WAIT FOR DEWPOINT TEMPERATURES FALLING BACK INTO
THE 20S OR 30S...MAKING IT FEEL MORE LIKE A DESERT AGAIN.
&&

.AVIATION...FOR MCCARRAN...WINDS ARE EXPECTED TO BE SOUTHWESTERLY
TODAY...WITH VARIABLE MID-LEVEL CLOUDS. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS OVER THE LOCAL HIGHER TERRAIN...BUT DEVELOPMENT IN
GENERAL WILL BE LESS AND PRIMARILY EAST OF KLAS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED MAINLY
OVER SOUTHERN NEVADA AND ARIZONA LOCATIONS...WITH WINDS OUT OF THE
SOUTH AROUND 10KTS ON AVERAGE.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...WOLCOTT
PREV DISCUSSION...KENNEDY/PIERCE

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 24, 3:43 AM MST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
343 AM PDT WED JUL 24 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-251000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
343 AM PDT WED JUL 24 2013 /343 AM MST WED JUL 24 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS TODAY AND THIS EVENING WILL
OCCUR MAINLY OVER THE MOUNTAINS OF SOUTHERN NEVADA AS WELL AS INYO
AND MOHAVE COUNTIES. HEAVY RAIN REMAINS A CONCERN DUE TO SLOW STORM
MOTION. FLASH FLOODING AND DEBRIS FLOWS CAN OCCUR QUICKLY IN RECENT
BURN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR MAINLY
OVER LINCOLN...CLARK...EASTERN SAN BERNARDINO AND MOHAVE COUNTIES
THROUGH SUNDAY. A DRIER SOUTHWEST TO WEST FLOW WILL LIMIT
THUNDERSTORM CHANCES TO MAINLY EASTERN LINCOLN AND MOHAVE COUNTIES
MONDAY WITH THE ENTIRE AREA THUNDERSTORM FREE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:40 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.